Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 158, NWS Morristown, TN

July 3, 2002McMinn County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2002, 8:36 PM EDT for McMinn County, Meigs County, Rhea County, Tennessee. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 8:36 PM EDT (00:36 UTC)
Expired
Jul 3, 2002, 9:15 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 135 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:45 PM EDTThunderstorm WindDecatur, TN
Jul 3, 8:50 PM EDTThunderstorm WindSpring City, TN
Jul 3, 8:55 PM EDTThunderstorm WindEnglewood, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 040036
SVRMRX
TNC107-121-143-040115-
/NEW.KMRX.SV.W.0204.040037-040115/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
837 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE
  MEIGS COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE

* UNTIL 915 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TEN MILE...OR 12 MILES NORTHEAST OF
  DECATUR...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEAKLAND AROUND 850 PM EDT
  7 MILES NORTHWEST OF DECATUR AROUND 900 PM EDT
  EVENSVILLE AROUND 915 PM EDT

AT 837 PM EDT LOCAL LAW ENFORCEMENT REPORTED

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. $$

LAT...LON 3562 8457 3579 8465 3553 8508 3534 8465

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT WED JUL 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST TENNESSEE AND
WASHINGTON AND RUSSELL COUNTIES IN SOUTHWEST VIRGINIA TILL 8 PM.

HIGH PRESSURE CONTINUES TO BE THE DOMINATE FEATURE THROUGH THE NEXT
FEW DAYS...HOWEVER WEAK TROFING FROM THE MID ATLANTIC INTO THE
SOUTHERN APPALACHIANS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT.  THUNDERSTORM DEVELOPMENT WILL BE AIDED BY AFTERNOON
HEATING THEREFORE EXPECT THE STORMS TO PRIMARILY BE OF THE TYPICAL
AFTERNOON AND EVENING VARIETY.

NORTHWEST FLOW BY SUNDAY WILL BRING IN SLIGHTLY DRIER AIR AND HAVE
GONE WITH DRY EXCEPT THE FAVORED HIGHER ELEVATIONS WITH ONLY
SCATTERED THUNDERSTORMS THERE.

SCATTERED ACTIVITY CWA WIDE RETURNS MONDAY THROUGH
WEDNESDAY...TYPICAL SUMMERTIME.

CHA   70  93  70  93 /  40  40  40  30
TYS   68  91  68  91 /  40  40  40  30
TRI   65  89  65  89 /  60  40  40  30
OQT   67  90  67  90 /  40  40  40  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 3, 4:41 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
441 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    CHURCH HILL               TN   WIND DAMAGE
07/03/02   HAWKINS                        NUMEROUS TREES DOWN EAST
                                          END OF COUNTY REPORTED BY
                                          LAW ENFORCEMENT

CAC
Local storm report, Jul 3, 4:54 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
454 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    KINGSPORT                 TN   WIND DAMAGE
07/03/02   SULLIVAN                       NUMEROUS TREES DOWN AND
                                          DAMAGE REPORTS TO LAW
                                          ENFORCEMENT

0440 PM    GREENEVILLE               TN   WIND DAMAGE
07/03/02   GREENE                         NUMEROUS TREES DOWN ACROSS
                                          COUNTY AND MARBLE SIZE
                                          HAIL. REPORTED BY LAW
                                          ENFORCEMENT

CAC
Local storm report, Jul 3, 5:42 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
542 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    COUNTYWIDE, SCOTT, VA     VA   WIND DAMAGE
07/03/02   SCOTT                          7 CASES OF TREES DOWN
                                          ACROSS POWER LINES REPORTED
                                          BY AMERICAN POWER COMPANY.

0510 PM    MOSHEIM AREA              TN   WIND DAMAGE
07/03/02   GREENE                         NUMEROUS TREESDOWN FROM
                                          HWY 107 CUT-OFF THROUGH
                                          MOSHEIM. REPORTED BY LAW
                                          ENFORCEMENT

0510 PM    ABINGDON                  VA   WIND DAMAGE
07/03/02   WASHINGTON                     TREES DOWN COUNTY WIDE.
                                          MANY FLOODED AREAS.
                                          REPORTED BY LAW ENFORCEMENT

CAC
Local storm report, Jul 3, 6:13 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
613 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    PENNINGTON GAP            VA   1.25 INCH HAIL
07/03/02   LEE                            QUARTER TO HALF DOLLAR
                                          SIZE HAIL. REPORTED BY
                                          SPOTTER

0520 PM    KYLES FORD                TN   60 MPH TSTM WIND GUST
07/03/02   HANCOCK                        NUMEROUS LARGE TREES
                                          BRANCHES DOWN. SPOTTER
                                          ESTIMATED GUST IN EXCESS OF
                                          60 MPH.

CAC
Local storm report, Jul 3, 6:59 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
659 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    COUNTY WIDE               TN   WIND DAMAGE
07/03/02   CLAIBORNE                      NUMEROUS TREES AND POWER
                                          LINES DOWN ACROSS COUNTY.
                                          REPORTED BY LAW ENFORCEMENT

0650 PM    MAYNARDVILLE              TN   WIND DAMAGE
07/03/02   UNION                          NUMEROUS TREES DOWN IN AND
                                          AROUND MAYNARDVILLE AND
                                          COUNTYWIDE. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 3, 8:00 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
800 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    TAZEWELL                  TN   .88 INCH HAIL
07/03/02   CLAIBORNE                      NICKLE AND DIME SIZE HAIL
                                          IN AND AROUND TAZEWELL.
                                          REPORTED BY SPOTTER.

0725 PM    CLINTON                   TN   WIND DAMAGE
07/03/02   ANDERSON                       SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          DISPATCH.

0745 PM    LENOIR CITY               TN   WIND DAMAGE
07/03/02   LOUDON                         NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          DISPATCH.

0715 PM    KNOXVILLE                 TN   WIND DAMAGE
07/03/02   KNOX                           NUMEROUS TREES DOWN IN AND
                                          AROUND KNOXVILLE AND
                                          COUNTYWIDE. REPORTED BY
                                          DISPATCH.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:41 PM EDTSevere Thunderstorm WarningMRXBledsoe49 min
Jul 3, 9:10 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Sequatchie50 min
Jul 4, 4:01 PM EDTFlash Flood WarningMRXJohnson3 hr
Jul 4, 4:12 PM EDTSevere Thunderstorm WarningMRXCarter48 min
Jul 4, 4:50 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.